Between the Shelves is a showcase of Archive of the Odd stories outside of the main zine.
This story is by real-life archival assistant and Archive of the Odd consultant EK Smith, who would like you to know “I do not know how to spell Clonazepam”. Unlike the From the Archives writers (and perhaps our head archivist), Smith is actually alive. We hope.
Content Warnings: Medical malpractice, violence, death, the undead
Emergency Contact: [REDACTED] [REDACTED]
|Date: 9/01/20XX||BP: 120/80|
|Patient complains of fever, chills, persistent hunger and abdominal pain. Reports “throat is fine, it doesn’t hurt” but change in voice and breathing imply a common bacterial infection.||Medications: Amoxicillin 250 mg. Take 2 in the morning and call back at the end of the week.||Note: None Recorded|
|Date: 9/03/20XX||BP: 119/83|
|Patient continues to complain of fever, hunger and pain, with increased agitation. Elevated heart rate and blood pressure indicative of anxiety and the overuse of nicotine. Patient encouraged to eat better and to reduce smoking. Request for further examination denied.||Medications: No changes recommended- Maintain antibiotics.||Note: Patient displays inability to comply with physician directions.|
|Date: 9/05/20XX||BP: N/A|
|Patient has persistently called the office to complain, despite refusing directions. Escalating agitation and aggression indicative of acute anxiety issues.||Medications: Clonazapam 0.25mg every 12 hours||Note: Patient’s voice is rough and difficult to understand over the phone.|
|Date: 9/09/20XX||BP: N/A|
|Patient arrived without appointment, exhibiting extreme aggression toward hospital staff, and became self-destructive when initially asked to leave. When approached, the patient reacts violently, once attempting to bite the nurses. Eventually, a sedative was administered. We have inpatient orders in place, despite my belief that this is a severe patient overreaction.||Medications: Emergency use of Lorazepam and Clozapine for use as chemical restraint.||Note:Patient is resistant to chemical restraints, and may require a higher dosage. The use of 4-point restraints is authorized with Law Enforcement on-site. Possible 5150.|
|Date: 9/09/20XX||BP: 150/101|
|Patient appears jaundiced, especially around the face. Blood pressure is high, either from sedation or high stress. Since last visit, patient appears to have lost 10% of body fat, and the appearance of skin and eyes suggests dehydration. The infection has clearly gone unchecked up until this point, and the fever is steadily increasing. Intravenous saline and antibiotics are recommended. For staff and personal safety, the patient is to be kept under physical restraint as the sedatives wear off, until the patient can be assessed for aggression and possible psychosis.||Medication: Intravenous Nafcillin 1g per 4 hours||Note: Oh, for god’s sake. It had to be this one.Practice procedure for violent patients when administering treatments, and involve law enforcement about today’s earlier incident.|
|Date: 9/10/20XX||BP: 140/90|
|Patient is conscious but not entirely coherent. Complains almost of nothing but hunger, and will not focus on any other topic of conversation. Despite this, the patient has refused all offers of our healthy food option, as well as the option of nutritional formula. I believe this is simply obstinance. If patient continues to refuse food, the implementation of a feeding tube while under sedation or restraint is approved.Patient also claims to have spots of cellular necrosis, “you know, like gangrene.” When examined, the spots appear to be nothing worse than a contact rash.||Medication: Continue with IV antibiotics. Paliperidone 40 mg daily by mouth for possible psychosis.||Note: With the return of some of the Patient’s better senses, time outside of restraints is allowed with accordance to at-risk violence policy. Do not hesitate to call in law enforcement if the patient becomes difficult.|
|Date: 9/10/20XX||BP: 85/60|
|At 2000 Patient collapsed onto the floor during a period of monitored freedom, and has since been in and out of consciousness. When conscious, the patient is incoherent and violent to the point of biting medical staff. When unconscious, the Patient’s heart rate and blood pressure drop dramatically, while fever continues to spike. Scabs and rashes have begun to appear across the skin. Sedatives are not advised, given the dropping blood pressure, but it also appears that when used, they have little effect. A full blood workup has not revealed any substances used or infectious markers. Kidney and Liver function are to be closely monitored. Schedule for an MRI first thing in the morning.||Medication: 1 gram Vancomycin IV ONCE, and then every day split between every 8 hours with Dextrose 5W solution.||Note: I’m not going to get to go home today, am I?|
|Date: 9/11/20XX||BP: N/A|
|Ten minutes before the scheduled MRI, patient began to exhibit signs of multiple organ failure. Despite expectations, before any dysfunction in the Liver or Kidney, the patient rapidly descended into heart failure. Within minutes, patient lungs were congested with blood, and the skin was cyanotic, with neck and upper torso veins distended. While ventilation was being administered, the patient went into respiratory failure, followed by liver and kidney shut down. It has been six hours since the patient was officially pronounced dead. Resuscitation and assisted survival efforts have been discontinued.|
THE PATIENT IS STILL IN AND OUT OF CONSCIOUSNESS.
|Medication: N/A||Note: I’m either going to be arrested or earn a medical science award.|
|Date: 9/11/20XX||BP: 0|
|The Patient has been “conscious” for 8 hours, now. We took its vitals, just in case, revealing that it has no pulse, no blood pressure, and in general, no organ activity at all. Three medical assistants were injured in data collection. Tests reveal that the central nervous and musculoskeletal systems are still active, despite no blood flow.|
Attempts to assess the mental state of the patient have been ineffective. Incomprehensible moans and violent outbursts seem to be the only response to human contact. We can’t seem to get the patient to eat.
|Medications: N/A||Note: The authorities have been contacted. Police and fire departments offer no help, and the CDC will not be in until tomorrow night. I have my doubts they will know any more than we do.|
|We have quarantined this area of the hospital after the discovery that the patient has loosed itself from one of four binding points in its restraints. I don’t know if patient is the right word as they no longer fit the medical definition of human. It is still resistant to sedatives|
It managed to not only dislocate it’s wrist to get it free- it ripped off it’s own thumb. We haven’t been able to get near it since, but many have been scratched apart with the bloody remains of a hand. The patient has tried to bite everything that comes near it. I can only think of how hungry it claimed to be.
|Medications: Succinylcholine, Propofal, Fentanyl, Ketamine, Pentothal||Note: We tried everything.|
|By god. It’s out.||Medications: N/A||Note: There’s nothing left to be done. I’ve been trapped in with Dr. Ken and one of the police officers. It’s out there. The hospital is on lockdown.|
|It got a police officer, after Dr. Ken found it trying to eat some of the plastic organ models in the exam room. It took direct shots to the chest like they were nothing, and just… tore the officer apart limb by limb. I think Dr. Ken passed out, and suffered a concussion, but I was still there. Still standing. And, well. There was the officer’s gun. The Patient can withstand gunshots to the limbs and abdomen. The same cannot be said, apparently, for the brain.||Medication: 14.5g of lead, shot directly into the brain. Take two in the morning.|